Indexed on: 11 Sep '14Published on: 11 Sep '14Published in: Anesthesiology
Tramadol-induced seizures might be pathologically associated with serotonin syndrome. Here, the authors investigated the relationship between serotonin and the seizure-inducing potential of tramadol.Two groups of rats received pretreatment to modulate brain levels of serotonin and one group was treated as a sham control (n = 6 per group). Serotonin modulation groups received either para-chlorophenylalanine or benserazide + 5-hydroxytryptophan. Serotonin, dopamine, and histamine levels in the posterior hypothalamus were then measured by microdialysis, while simultaneously infusing tramadol until seizure onset. In another experiment, seizure threshold with tramadol was investigated in rats intracerebroventricularly administered with either a serotonin receptor antagonist (methysergide) or saline (n = 6).Pretreatment significantly affected seizure threshold and serotonin fluctuations. The threshold was lowered in para-chlorophenylalanine group and raised in benserazide + 5-hydroxytryptophan group (The mean ± SEM amount of tramadol needed to induce seizures; sham: 43.1 ± 4.2 mg/kg, para-chlorophenylalanine: 23.2 ± 2.8 mg/kg, benserazide + 5-hydroxytryptophan: 59.4 ± 16.5 mg/kg). Levels of serotonin at baseline, and their augmentation with tramadol infusion, were less in the para-chlorophenylalanine group and greater in the benserazide + 5-hydroxytryptophan group. Furthermore, seizure thresholds were negatively correlated with serotonin levels (correlation coefficient; 0.71, P < 0.01), while intracerebroventricular methysergide lowered the seizure threshold (P < 0.05 vs. saline).The authors determined that serotonin-reduced rats were predisposed to tramadol-induced seizures, and that serotonin concentrations were negatively associated with seizure thresholds. Moreover, serotonin receptor antagonism precipitated seizure manifestation, indicating that tramadol-induced seizures are distinct from serotonin syndrome.